Iowa, 2007

Lightning Strike in Iowa, August 22, 2007

August 22, 2007 · NWS DMX · 1 event in 1 county or zone

Thunderstorms continued off and on through the day on the 22nd. As an area of thunderstorms moved across the Centerville area of Appanoose County, lightning struck a utility pole along Iowa Highway 5.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Thunderstorms continued off and on through the day on the 22nd. As an area of thunderstorms moved across the Centerville area of Appanoose County, lightning struck a utility pole along Iowa Highway 5. The pole fell onto the roadway, hitting a truck. One person received minor injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 22, 11:20 AM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Aug 22, 11:20 AM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1220 PM CDT WED AUG 22 2007

.UPDATED FOR THE AVIATION DISCUSSION...

.SYNOPSIS...
WESTERLY JET SEGMENT MOVING THROUGH THE NORTHERN PLAINS TODAY AS
CANADIAN UPPER LOW LIFTS EAST OVER THE NEXT DAY OR TWO. MORE
SHORTWAVE ENERGY WILL BE MOVING THROUGH THE CENTRAL PLAINS AND PVA
WILL INCREASE ACROSS THE PLAINS INTO WESTERN IA LATE TODAY. DEEP
SOUTHERLY FLOW ACROSS THE SOUTHERN PLAINS INTO CONTINUES FROM NEAR
SFC TO NEAR 700 MB INTO IOWA WITH PWATS/ CONTINUING TO HOVER AROUND
AN INCH AND A HALF AND INCREASING. THE MAIN FRONTAL AXIS WILL REMAIN
ORIENTED EAST AND WEST ACROSS NORTHERN IOWA TODAY WITH HIGH CAPES
BUILDING ALONG AND SOUTH WHICH WILL AGAIN PROVIDE THE FOCUS FOR YET
MORE WIDESPREAD CONVECTION WITH HEAVY RAIN AND SEVERE POTENTIAL
IN/NEAR THE CWA .

.DISCUSSION...
.SHORT TERM...TODAY
FOR THIS MORNING AND INTO THE AFTERNOON WE DO EXPECT LOW CHC PCPN
ACROSS THE AREA. HOWEVER WITH CURRENT SITUATION WHERE SUCH HEAVY
RAINS HAVE HAD HIGH IMPACTS WILL BE KEEPING WATCH INTACT. CURRENT
RADAR TRENDS AGREE WITH GFS DEVELOPMENT ACROSS THE WEST CENTRAL
DURING THE 12-18Z TIMEFRAME. NAM DEVELOPS PCPN ACROSS THE SOUTH.

.LONG TERM....TONIGHT THROUGH TUESDAY
INCREASED ENERGY THOUGH THE MID LEVELS WILL HELP DEVELOP CONVECTION
AGAIN THIS EVENING AS WELL AS A SIGNIFICANT LLJ FROM  THE CENTRAL
PLAINS NOSING INTO THE AREA. MAIN FORECAST PROBLEM WILL BE IN
INITIATION OF CONVECTION AND POTENTIAL FOR MULTIPLE ROUNDS. BOTH THE
GFS/NAM/WRF PLACE HIGH PCPN QPF ACROSS SRN MN/NORTH CENTRAL IA
DURING THE 06-12Z TIMEFRAME AND HENCE HAVE GONE WITH HIGHEST POPS IN
THESE AREAS/TIMEFRAME TONIGHT MAINLY NORTH OF HIGHWAY 30. FLASH
WATCH OUTLINE WILL NOT CHANGE AND HAVE EXTENDED OUT UNTIL 15
THURSDAY. SOIL MOISTURE DATA/FFG GUIDANCE NUMBERS INDICATING THE
MOST PRONE AREAS ARE LIKELY NORTHWEST AND NORTH CENTRAL SECTIONS OF
THE CWA. APPEARS MAY GET A BIT OF A BREAK ON THE CONVECTION IN THE
THURSDAY EVENING/OVERNIGHT TIMEFRAME BEFORE MODELS GENERATE MORE
CONVECTIVE ROUNDS TO ALONG ADVANCING COLD FRONT BY FRIDAY. SEVERAL
MORE CHANCES OF THUNDERSTORMS CONTINUE INTO THE EXTENDED WITH SW
FLOW ALOFT.

&&

.AVIATION...22/06Z
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CONTINUE ACROSS
NORTH CENTRAL IOWA...WITH IFR/MVFR CLOUD BASES. HEAVY RAIN IS
EXPECTED WITH REDUCED VISIBILITIES INTO THE IFR/MVFR CATEGORIES.
THUNDERSTORM ACTIVITY IS EXPECTED TO INCREASE INTO THE LATE
AFTERNOON AND EVENING HOURS...WITH CONDITIONS SIMILAR TO TUE NIGHT
EXPECTED. ACROSS SOUTH CENTRAL IOWA...A MID-LEVEL CLOUD DECK IS
EXPECTED TO DEVELOP INTO THE AFTERNOON HOURS...WITH THUNDERSTORM
CHANCES FOR LATER TODAY INTO TONIGHT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH 10 AM
THURSDAY.
IAZ004>007-IA015>017-IA023>028-IA033>039-IA044>050-IA057>060

&&

LONG TERM...RUSSELL
SHORT TERM...SMALL
AVIATION...ALBRECHT
Hazardous weather outlook, Aug 22, 10:28 AM CST, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1128 AM CDT WED AUG 22 2007

IAZ004>007-015>017-023>028-033>039-044>050-057>060-231630-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-
1128 AM CDT WED AUG 22 2007

...SERIOUS FLOODING SITUATION MAY WORSEN...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND
CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

MUCH LIKE WHAT OCCURRED TUESDAY NIGHT...SCATTERED THUNDERSTORMS
ARE EXPECTED THROUGH THE AFTERNOON...WITH THE CHANCES FOR
THUNDERSTORMS INCREASING DURING THE LATE AFTERNOON AND EARLY
EVENING HOURS...AND CONTINUING INTO THE OVERNIGHT HOURS. NUMEROUS
THUNDERSTORMS ARE ANTICIPATED TONIGHT WITH HEAVY RAINS AND
ADDITIONAL FLASH FLOODING. RAINFALL FROM 1 TO 3 INCHES MAY OCCUR
WITH LOCALLY HIGHER AMOUNTS TO 4 OR 6 INCHES POSSIBLE. RAINFALL OF
THIS MAGNITUDE WITH NEARLY TOTAL RUNOFF WOULD COMPOUND SERIOUS
FLOODING SITUATIONS ALREADY IN PROGRESS IN SEVERAL LOCATIONS.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA AS ARE SEVERAL RIVER
FLOOD WARNINGS...AND FLOOD WARNINGS FOR SOME URBAN AREAS AND SMALL
STREAMS. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR ADDITIONAL DETAILS. ALTHOUGH FLOODING IS
POSSIBLE IN THE ENTIRE WATCH AREA...THE LOCATIONS WITH THE
GREATEST THREAT OF HEAVY RAINS AND FLOODING ARE UNFORTUNATELY IN
THOSE AREAS ALREADY HARDEST HIT IN NORTHWEST IOWA FROM FORT DODGE
FARTHER NORTH AND WEST.

SEVERE THUNDERSTORMS ARE POSSIBLE ALONG WITH THE FLASH FLOOD
POTENTIAL. LARGE HAIL...DAMAGING WINDS...AND TO A LESSER EXTENT
TORNADOES MAY OCCUR WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST THROUGH LATE
FRIDAY AND THEN AGAIN ON TUESDAY. SEVERE WEATHER...HEAVY RAINS AND
FLOODING WILL STILL BE POSSIBLE THROUGH THE REMAINDER OF THE WORK
WEEK. THE FLOODING SITUATION WILL LIKELY NOT IMPROVE UNTIL THE
WEEKEND...AND MAY EVEN WORSEN UNTIL THAT TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY VERY WELL BE NEEDED BY THE LATE AFTERNOON
AND NIGHTTIME HOURS...AND THEN PERIODICALLY THROUGH FRIDAY.  REPORTS
OF HEAVY RAINS AND FLOODING WOULD ALSO BE QUITE BENEFICIAL.

AN EMERGENCY MANAGER CONFERENCE CALL WILL BE CONDUCTED TODAY AT 2
PM.

IAZ061-062-070>075-081>086-092>097-231630-
JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-
UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
1128 AM CDT WED AUG 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CHANCES FOR THUNDERSTORMS INCREASE TONIGHT. SOME OF THE STORMS
MAY BE SEVERE WITH DAMAGING WIND AND LARGE HAIL. HEAVY RAINS AND
FLOODING WILL ALSO BE POSSIBLE. RAINFALL AMOUNTS MAY LOCALLY
EXCEED AN INCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST THROUGH LATE
FRIDAY AND THEN AGAIN ON TUESDAY. SEVERE WEATHER AND HEAVY RAINS
WILL STILL BE POSSIBLE THROUGH THE REMAINDER OF THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...AND THEN PERIODICALLY
THROUGH FRIDAY. REPORTS OF HEAVY RAINS AND FLOODING WOULD ALSO BE
QUITE BENEFICIAL.

AN EMERGENCY MANAGER CONFERENCE CALL WILL BE CONDUCTED TODAY AT 2
PM.

ALBRECHT

In the hours before

Local storm report, Aug 22, 11:59 AM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1259 PM CDT WED AUG 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     TSTM WND DMG     N SCHALLER              42.50N 95.30W
08/22/2007                   SAC                IA   TRAINED SPOTTER

            12 TO 18 INCH BRANCHES DOWN IN TOWN

&&

ALBRECHT

The radar

The Des Moines radar (KDMX), 132 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Appanoose

When
August 22, 2:00 PM CST
Where
Appanoose County, Centerville
Injuries
1 direct, 0 indirect
Property damage
$5,000
Reported by
Newspaper
Coordinates
40.730, -92.870

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 50457.